Wyoming, 2021Flash Flood in Wyoming, July 31, 2021
July 31, 2021 · NWS RIW · 1 event in 1 county or zone
Slow-moving thunderstorms brought one to two inches of rain in a short period of time to Kemmerer and Diamondville. The heavy rain resulted in numerous flooded roads and basements around the aforementioned towns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms brought one to two inches of rain in a short period of time to Kemmerer and Diamondville. The heavy rain resulted in numerous flooded roads and basements around the aforementioned towns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 2:30 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
330 PM MDT Sat Jul 31 2021
.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM MDT Sat Jul 31 2021
Satellite shows the smoke plume that has been over the area for
several days to be in a northwest to southeast orientation across
the central portions of the state. This should continue to keep
hazy conditions across much of the state today.
Look for monsoonal moisture to continue for the afternoon with
dewpoints into the 50s and 60s. Current radar shows storms focused
over southwestern Wyoming, and this is where most lightning will
be this afternoon. SPC Mesoanalysis shows an area of 1 inch of PW
centered over central portions of the area with the rest of the
area from about 0.7 inches to 1 inch. MUCAPE values range in the
400-600 range as of 21z. There is a sharp cutoff over the eastern
and northern parts of the state due to drier air entering here.
Strong to severe storms with large hail or damaging winds does
not look to be an issue as there is very little shear through the
atmospheric column. With steering winds being rather light,
storms look to be slow moving, making heavy rain and flash
flooding the primary concern through this evening, mainly west of
the Divide.
For tonight storms look to diminish, but the HRRR shows
precipitation lingering along the western and southern borders
until around 04Z.
For tomorrow (Sunday), an elongated ridge axis will be over
Wyoming. This allows for southerly winds to transport monsoonal
moisture to areas west of the Divide. Far southwestern Wyoming
and the Salt and Wyoming Ranges appear to be the locations most
likely to receive additional rain with afternoon thunderstorms.
Areas east of the Divide should be significantly drier. Dewpoints
are expected to be about 10 degrees lower than yesterday for much
of the area with readings in the upper 30s for the central basins
to lower 50s in western valleys. The combination of the lower
dewpoints and drier air should aid in bringing temperatures up a
few degrees tomorrow afternoon.
.LONG TERM...(Monday through Saturday)
Issued at 316 PM MDT Sat Jul 31 2021
An amplified but narrow longwave ridge sits over the Intermountain
West Monday. Within this larger feature a shortwave trough is
expected to slide eastward through the ridge, with its axis
remaining west of Wyoming. Models have been consistent in depicting
this feature over the past several runs. Lift from this mesoscale
feature aids in shower and afternoon thunderstorm development over
and near the terrain features on the western edge of the state. The
drier air in place east of the Divide allows high temperatures to
increase to near seasonal normals.
On Tuesday the slow-moving shortwave moves far enough east to
encourage afternoon convective development east of the Divide. More
widespread clouds, showers, and thunderstorms are forecast Tuesday
afternoon, and this will keep highs 5 to 8 degrees below average.
Surface winds remain light, but in the vicinity of thunderstorms
gusts 30 to 40 mph are still possible.
A drier period begins Wednesday as the upper level ridge reasserts
itself. Heights rise and monsoonal moisture is shunted off to the
southeast. After the cooler Tuesday, Wednesday afternoon highs again
rise to near normal. A well-defined shortwave trough pushes into the
western CONUS Thursday into Friday, and forcing from this wave puts
scattered afternoon thunderstorms in the forecast again. In addition
to storms, the pressure gradient will tighten ahead of the cold
front associated with this wave, so expect breezier conditions
for the end of the workweek.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jul 31 2021
VFR conditions are forecast over the next 36 hours. Locations
west of the Divide (airports such as KJAC, KPNA, KBPI, and KRKS)
have the highest chances for thunderstorms this afternoon and
evening. Mid-level clouds will be more widespread due to monsoonal
moisture, but surface winds will generally be light, with
sustained winds remain in the 5 to 15 kt range. Gusts may be
higher in the vicinity of thunderstorms.
Showers and thunderstorms decrease in coverage overnight. Sunday
brings additional drier air in from the northeast, so showers and
thunderstorms will decrease in coverage for the afternoon
compared to Saturday with far southwest Wyoming (including KEMM,
KEVW, and KRKS) having the higher chances precipitation. Winds
remain light through Sunday night.
&&
.FIRE WEATHER...
Issued AT 1145 AM MDT Sat Jul 31 2021
Monsoonal moisture is expected to be over the area today, but
showers and thunderstorms do not look to be as widespread as
recent days, mainly staying west of the Divide. The best
possibility for precipitation tomorrow (Sunday) is also west of
the Divide. Shower and thunderstorm chances increase area-wide
Monday as a weak weather system moves through.
Relative humidity levels are expected to stay well above critical
thresholds throughout early next week. Today looks to have the
highest values due to high dew points in the surface layer. For
tomorrow, humidity is highest west of the Divide. Winds look to
stay mainly under 10 to 15 mph through early next week, with
higher gusts of 25 to 35 mph near showers or thunderstorms.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MDT this evening for WYZ012>015-
019-023>030.
&&
SHORT TERM...Clayton
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
FIRE WEATHER...Clayton
Hazardous weather outlook, Jul 31, 2:16 AM MST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
316 AM MDT Sat Jul 31 2021
WYZ001>020-022>030-010930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
316 AM MDT Sat Jul 31 2021
...Flash Flood Watch remains in effect for areas west of the
Divide through this Evening...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Numerous thunderstorms are likely this afternoon and evening along
and west of the Divide. Some thunderstorms may produce locally
heavy rainfall. A Flash Flood Watch covers the area with the
highest potential to see localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Monday...Showers and thunderstorms are likely. The
main hazard will be locally heavy rainfall, which could cause
localized flash flooding.
Tuesday...Scattered afternoon and evening thunderstorms.
Thursday...Isolated to scattered thunderstorms possible over the
north and northwest.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 31, 2:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Sat Jul 31 2021
WYZ027-312200-
South Lincoln County-
326 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a thunderstorm over
Kemmerer, moving northwest at 15 mph. Other thunderstorms were
impacting southern Lincoln County.
Torrential rainfall in a short amount of time could cause ponding of
water, or minor flooding in poor drainage or low-lying areas.
This storm will remain over mainly rural areas of south central
Lincoln County, including the following locations... Kemmerer
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4184 11064 4182 11063 4182 11061 4184 11059
4187 11039 4173 11039 4169 11083 4181 11086
TIME...MOT...LOC 2125Z 154DEG 11KT 4176 11055
21Special weather statement, Jul 31, 2:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
331 PM MDT Sat Jul 31 2021
WYZ001-312200-
Yellowstone National Park-
331 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL AND NORTHWEST
YELLOWSTONE NATIONAL PARK UNTIL 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 14 miles north of Old Faithful, moving north at 10 mph.
Torrential rainfall in a short amount of time will cause ponding of
water on roadways, as well as minor flooding in low-lying or poor
drainage areas.
This strong thunderstorm will be near...
Norris Junction around 355 PM MDT.
Twin Lakes, Grizzly Lake and Obsidian Cliff around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4458 11069 4457 11094 4487 11099 4489 11059
TIME...MOT...LOC 2129Z 182DEG 10KT 4466 11081
21
Special weather statement, Jul 31, 2:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
358 PM MDT Sat Jul 31 2021
WYZ017-312230-
Wind River Basin-
358 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 430
PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm just
northeast of Riverton with heavy rainfall between Riverton along
Highway 26 to Missouri Valley Road. This storm was slowly moving
west southwest.
Torrential rainfall will occur as this storm pulls across the area.
Ponding on area roadways is expected. Minor flooding could occur in
low lying or poor drainage areas. Please slow down to reduce the
risk of hydroplaning.
This strong thunderstorm will be near...
Riverton around 430 PM MDT.
Other locations impacted by this storm include Fremont County
Fairgrounds and Riverton Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4318 10834 4311 10814 4295 10835 4306 10850
TIME...MOT...LOC 2154Z 046DEG 3KT 4306 10837
21
Flash Flood, Lincoln
- When
- July 31, 3:00 PM MST to 6:00 PM MST
- Where
- Lincoln County, 1.48 mi W of Kemmerer to 0.25 mi W of Diamondville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.797, -110.558
Emergency management and trained spotters reported numerous flooded roads and basements around Kemmerer and Diamondville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
- Damaging Wind in Kansas, July 31, 2021$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971335.